Thunderstorm Wind, Yoakum
- When
- May 20, 10:10 PM CST to 10:20 PM CST
- Where
- Yoakum County, 8 mi W of Plains
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.180, -102.968
A linear convective complex propagated eastward over the western South Plains of west Texas during the late evening hours of the 20th. A segment of the line produced damaging thunderstorm winds that destroyed an empty 500 gallon fuel tank at an oil well site west of Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A linear convective complex propagated eastward over the western South Plains of west Texas during the late evening hours of the 20th. A segment of the line produced damaging thunderstorm winds that destroyed an empty 500 gallon fuel tank at an oil well site west of Plains. Siding was also blown off a number of metal garages and storage units at the facility. Time estimate of the event is based on radar data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 10:05 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1105 PM CDT SUN MAY 20 2007 .UPDATE... ADJUSTED GRIDS AND ZFP TO FIT CURRENT RADAR TRENDS. LINE OF THUNDERSTORMS NON SEVERE. CONVECTION SHOULD PERSIST FOR A FEW MORE HOURS GIVEN GOOD COMPONENT OF INFLOW AS KLBB VAD WINDS INDICATING 40 KNOT S/SE LOW LEVEL JET. EXPECT THUNDERSTORMS TO MAKE IT EAST AT LEAST INTO THE EASTERN SOUTH PLAINS AND PERHAPS OFF THE CAPROCK. MAY BECOME OUTLFOW DOMINANT...WHICH WOULD RESULT IN QUICK DEMISE. EXPECT GUSTS TO 40-45 MPH IN A FEW LOCATIONS BEFORE LINE WEAKENS. STILL COULD SEE PATCHY FOG LATE AS WINDS BECOME LIGHT WEST OF CONVECTION. .AVIATION... EXPECT WIND SHIFT TO WESTERLY IN WAKE OF THUNDERSTORMS/OUTLFOW. COULD HAVE A FEW GUSTS TO 40 KNOTS. MVFR CIG CONDITIONS MAY BECOME IFR WEST OF THUNDERSTORMS LINE WITH PATCHY FOG AS WINDS DIMINISH FROM THE WEST AND THEN BECOME LIGHT/VAR. IFR VSBYS ALSO POSSIBLE TOWARD MORNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 85 56 83 54 / 80 20 40 10 20 TULIA 58 80 55 83 55 / 60 50 70 10 20 PLAINVIEW 59 80 57 84 57 / 60 50 70 10 20 LEVELLAND 59 85 59 83 58 / 70 50 50 10 10 LUBBOCK 58 80 60 83 60 / 60 50 60 10 10 BROWNFIELD 60 83 58 85 57 / 70 50 50 10 10 CHILDRESS 61 78 61 82 60 / 40 20 70 50 40 SPUR 60 81 60 83 62 / 40 30 30 40 20 ASPERMONT 62 81 63 82 64 / 30 20 40 50 40 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 718 PM CDT SUN MAY 20 2007 TXZ021-027-210630- PARMER-BAILEY- INCLUDING THE CITIES OF...FRIONA...BOVINA...MULESHOE 718 PM CDT SUN MAY 20 2007 ...STRONG THUNDERSTORM WINDS APPROACHING THE AREA... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORM ACTIVITY MOVING OVER CANNON AIR FORCE BASE. THIS ACTIVITY WILL FORCE A BOUNDARY OF STRONG THUNDERSTORM WINDS TO MOVE TOWARDS PARMER AND BAILEY COUNTIES BY 8 PM. THE THUNDERSTORM OUTFLOW WILL PRODUCE WIND GUSTS UP TO 50 MPH. NO RAINFALL IS CURRENTLY ASSOCIATED WITH THIS STRONG LINE OF WINDS...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS CAN DEVELOP BEFORE IMPACTING THE AREA. RESIDENTS SHOULD MOVE INDOORS TO AVOID THE STRONG AND GUSTY WIND. IF SEVERE WINDS OF 58 MPH OR GREATER ARE EXPECTED...A SEVERE THUNDERSTORM WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA STATIONS FOR LATER UPDATES AND POSSIBLE WARNINGS. LAMARRE
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME. NATIONAL WEATHER SERVICE LUBBOCK TX 718 PM CDT SUN MAY 20 2007 TXZ021-027-210130- PARMER-BAILEY- INCLUDING THE CITIES OF...FRIONA...BOVINA...MULESHOE 718 PM CDT SUN MAY 20 2007 ...STRONG THUNDERSTORM WINDS APPROACHING THE AREA... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORM ACTIVITY MOVING OVER CANNON AIR FORCE BASE. THIS ACTIVITY WILL FORCE A BOUNDARY OF STRONG THUNDERSTORM WINDS TO MOVE TOWARDS PARMER AND BAILEY COUNTIES BETWEEN 8 PM AND 830 PM. THE THUNDERSTORM OUTFLOW WILL PRODUCE WIND GUSTS UP TO 50 MPH. NO RAINFALL IS CURRENTLY ASSOCIATED WITH THIS STRONG LINE OF WINDS...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS CAN DEVELOP BEFORE IMPACTING THE AREA. RESIDENTS SHOULD MOVE INDOORS TO AVOID THE STRONG AND GUSTY WIND. IF SEVERE WINDS OF 58 MPH OR GREATER ARE EXPECTED...A SEVERE THUNDERSTORM WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA STATIONS FOR LATER UPDATES AND POSSIBLE WARNINGS. LAMARRE
The Lubbock radar (KLBB), 119 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31091.